Colorado, 2017Winter Storm and Winter Weather in Colorado, April 26 to 28, 2017
April 26 to 28, 2017 · NWS GJT · 5 events in 5 counties and zones
A fast but strong Pacific trough and associated cold front brought a quick shot of significant to heavy snow to most mountain areas of western Colorado, with the northern mountains having received the greatest amounts.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast but strong Pacific trough and associated cold front brought a quick shot of significant to heavy snow to most mountain areas of western Colorado, with the northern mountains having received the greatest amounts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 26, 4:50 AM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 26, 4:50 AM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
550 AM MDT Wed Apr 26 2017
.SHORT TERM...(Today through Thursday)
Issued at 441 AM MDT Wed Apr 26 2017
Residual moisture, instability and orographics are expected to
continue to bring scattered snow showers to the mountains this
morning with coverage increasing during the afternoon. The
northern and central ranges are favored today.
Moisture increases tonight ahead of a fast moving shortwave
trough approaching the area from the northwest. Deepening
moisture, combined with dynamic forcing at mid and higher levels
of the atmosphere is expected to result in widespread snow across
all mountain areas. Snow levels will lower to mountain bases in
the north, though accumulations will be limited in the lower
elevations.
A cold front associated with this system sweeps southeastward
across the region late tonight through Thursday morning. Moisture
decreases behind the front, especially across the south, but
still sufficient to produce steady snow in the northern and
central mountains. Shower activity will be more scattered over the
southern ranges. Despite less available moisture, expect showers
will continue into Thursday night as a broad trough settles over
the region.
Clouds, showers and weak cold air advection will keep afternoon
temperatures well below normal today, and even more so Thursday in
the wake of the cold front mentioned previously. Overnight lows
will be cold, but expect clouds and moisture should prevent
temperatures from reaching freezing in the lower valleys.
Given persistent late season snowfall expected tonight through
Thursday night, will hoist winter weather highlights with this
package. The northernmost Colorado ranges may see more than a foot
in some areas, so opted to upgrade the watch to a warning for the
Elkhead, Park and Flat Tops beginning this evening and continuing
through Thursday evening. Lesser amounts expected in Colorado's
central mountains so opted for advisories for those areas tonight
through Thursday afternoon.
.LONG TERM...(Thursday night through Tuesday)
Issued at 441 AM MDT Wed Apr 26 2017
Off the west coast, a well-amplified ridge begins to set up for
the latter half of the week. This will push yet another upper
level trough into our forecast area Friday and into Saturday with
extended models even carving out a cutoff low. Details still need
to be worked out with this storm and would definitely prefer to
see some more model consistency. Regardless, the cool, unsettled
weather will continue through at least the end of the work week.
Temperatures will remain below normal through the week and
overnight lows will approach or reach freezing in many valley
locations.
Going even further into the extended, northwesterly flow appears
to set up over the region on Sunday. This will bring a shift
towards drier conditions although lingering moisture will more
than likely keep showers going over the northern mountains into
early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 550 AM MDT Wed Apr 26 2017
An approaching storm system will bring lowering CIGS and
increasing potential for showers at TAF sites across the area
through the next 24 hours. KRIL, KEGE and KASE will experience
CIGS below ILS breakpoints prior to 18Z. Precipitation becomes
widespread this evening and most TAF sites will be impacted by
rain or snow during the nighttime period. This will result in CIGS
below ILS breakpoints and periods of MVFR CIGS and VSBY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Thursday for COZ009-012.
Winter Storm Warning from 6 PM this evening to midnight MDT
Thursday night for COZ004-013.
Winter Weather Advisory from 6 PM this evening to midnight MDT
Thursday night for COZ010.
UT...None.
&&
SHORT TERM...NL
LONG TERM...MMS
AVIATION...NLHazardous weather outlook, Apr 26, 4:02 AM MST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
502 AM MDT Wed Apr 26 2017
COZ001>014-017>023-UTZ022>025-027>029-271115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
502 AM MDT Wed Apr 26 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered snow showers across the mountains will increase in
coverage and intensity tonight, especially across Colorado's
northern and central mountains. Embedded thunderstorms could
enhance snowfall for some areas. Accumulations of 3 to 6 inches
with locally higher amounts are possible by sunrise Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A series of disturbances will bring additional mountain snow to
the region through Saturday. In addition, unseasonably cold
temperatures are expected which may bring a hard freeze to the
lower valleys where tender vegetation has budded out Friday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
NL
Winter Storm, Elkhead and Park Mountains
- When
- April 26, 6:00 AM MST to April 27, 4:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 8 to 18 inches of snow were measured across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 26, 9:00 AM MST to April 28, 2:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
Winter Weather, Grand and Battlement Mesas
- When
- April 26, 6:00 PM MST to April 27, 2:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 5 inches were measured across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 26, 9:00 PM MST to April 27, 4:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 4 to 10 inches of snow fell across the area.
Winter Weather, Flattop Mountains
- When
- April 27, 1:00 AM MST to April 28, 1:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 8 inches were measured across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Mississippi, April 26 to 27, 2017$283,000 · EF1 · 27 events
- Tornadoes and Hail in Kentucky, April 26, 2017$527,000 · EF1 · 10 events
- Tornado and Flash Flooding in Arkansas, April 26, 2017$225,000 · EF0 · 34 events
- Flash Flooding and Hail in Arkansas, April 26, 2017$345,000 · 1.75 in hail · 11 events
- Ice Storm and Winter Weather in Michigan, April 26 to 27, 2017$350,000 · 9 events
- Hail and Damaging Winds in Illinois, April 26, 2017$200,000 · 1.25 in hail · 10 events
- Hail in Texas, April 26, 2017$175,000 · 2 in hail · 9 events
- Damaging Winds in Missouri, April 26, 2017$200,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Indiana, April 26, 2017$60,000 · 1.75 in hail · 21 events
- Wildfire in Florida, April 26, 2017$50,000 · 1 event
- Flooding and Hail in Illinois, April 26 to 30, 2017$31,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Texas, April 26, 20171.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691249, 691247, 691246, 691248, 691250.